When using pomalidomide:
- in patients with cardiac disease or cardiac risk factors, use with caution and if used, monitor for signs or symptoms of cardiac failure
- carefully assess patients with any acute onset or unexplained worsening of respiratory symptoms to confirm or exclude interstitial lung disease (ILD); stop pomalidomide treatment during assessment
- if ILD is confirmed, treat appropriately and only resume pomalidomide treatment after thoroughly evaluating the benefits and risks
- regularly monitor liver function for the first 6 months of pomalidomide treatment and as clinically indicated thereafter
- please continue to report suspected adverse drug reactions to pomalidomide or any other medicines on a Yellow Card
Pomalidomide in combination with dexamethasone is licensed to treat adults with relapsed and refractory multiple myeloma who have received at least two treatments, including lenalidomide and bortezomib, and whose disease has worsened since the last treatment.
A review by the MHRA and other EU medicines regulators concluded that pomalidomide can cause interstitial lung disease (ILD), cardiac failure and hepatotoxicity. This conclusion was based on data from clinical trials, reports from clinical practice and published case reports.1 2
The review concluded that this side effect is common (ie occurs in between 1/10 and 1/100 patients who take pomalidomide). In most cases, this side effect occurred in patients with cardiac disease or cardiac risk factors and within 6 months of starting pomalidomide. The review also concluded that pomalidomide can cause atrial fibrillation, which may precipitate cardiac failure.
Interstitial lung disease
Pomalidomide can cause ILD and related events such as pneumonitis. The review concluded that this side effect is common (ie occurrs in between 1/10 and 1/100 patients who take pomalidomide). Onset of respiratory symptoms is usually within 6 months of starting treatment. However, there have been cases where ILD occurred approximately 18 months after starting pomalidomide. ILD usually resolves with steroid treatment and stopping pomalidomide.
It is already known that pomalidomide can elevate alanine aminotransferase and bilirubin levels. The review found that pomalidomide can also cause serious hepatotoxicity, mainly acute hepatitis. Hepatitis was considered an uncommon side effect (ie occurrs in between 1/100 and 1/1,000 patients who take pomalidomide). There have also been reports of acute liver failure in patients receiving pomalidomide; however the review could not determine if pomalidomide caused the liver failure in these cases. The risk of serious hepatic events appears to be highest in the first 6 months of treatment, therefore regular liver function monitoring is recommended during this period. The available data do not provide sufficient evidence to support specific guidance on monitoring frequency.
Letter sent to healthcare professionals in April 2015
Article citation: Drug Safety Update Volume 8 issue 10 May 2015: 2
Veluswamy RR and others. ‘Adverse drug reaction: pomalidomide-induced liver injury’ Lancet 2014: volume 383, issue 9935, pages 2125-2126 (viewed on 20 May 2015) ↩
Pauff JM and others. ‘Post-allograft pomalidomide and reversible hepatotoxicity’ Bone Marrow Transplantation 2014: volume 49, pages 1341-1342 (viewed on 20 May 2015) ↩